Nebraska, 2016High Wind in Nebraska, December 25, 2016
December 25, 2016 · NWS GLD · 3 events in 3 counties and zones
During the afternoon high winds developed in and behind an area of eastward moving snowfall. Wind gusts up to 61 MPH were reported during the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon high winds developed in and behind an area of eastward moving snowfall. Wind gusts up to 61 MPH were reported during the day. The peak wind gust occurred at the McCook airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 25, 1:57 PM MST, 3 minutes earlier.
Area forecast discussion, Dec 25, 1:57 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
157 PM MST Sun Dec 25 2016
.UPDATE...
Issued at 157 PM MST Sun Dec 25 2016
Update issued to account for increased areal coverage of snow in
NE CO associated with trowal shifting eastward. Have increased
pops for next 3 hours and added in potential for 1-2" of
snow...especially over western portions of Kit carson and Yuma
counties. Snow squalls/white out conditions possible.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 523 AM MST Sun Dec 25 2016
Big forecast concern will be todays forecast. Satellite showing a
progressive flow over most of the Pacific transitioning to an
amplified/split flow over North America. Powerful storm system
moving and developing over the western portion of the country.
Southern portion of this trough near the four corners will be what
gives us active weather today.
Models were not strong enough with the jet winds behind our incoming
system with the Canadian and the Gfs the closest. At mid levels the
models tended to be too far east/south with the incoming trough.
Today/tonight...Current dense fog advisory looks fine. The lower
visibilities may spill over to the next row of counties. However,
rainfall is currently moving in and should mix out the lower
visibilities. So will not expand the Dense Fog Advisory.
Now for the precipitation. Strong system/lift coming in a little
slower/further south than yesterday. As a result the precipitation
is starting a little later and further west. Sref and Gefs
probabilities basically say it is going to rain. So have raised pops.
More cape/instability in the column so made thunderstorms prevailing.
The threat for severe weather looks to be less with maybe a few
severe in the far east a possibility.
This first/main band of precipitation should be out of the area by
or near 18z. Models not showing as much wrap around as before but
strong frontogenesis and favorable lapse rates should bring the
north one last short of precipitation this afternoon before
ending. Temperatures are warmer than yesterday so kept the phase
as liquid.
The wind should be the main issue to today. 50 knots plus seen on
VWPs. Precipitation could mix this down. However the more widespread
wind threat will be after precipitation clears out and subsidence
builds in. Dry adiabatic lapse rates are in place to near 700 mb
with many models showing 50 to 60 knots at that level. Bufkit
confirms that these speeds will mix down as a result of the
excellent lapse rates. So as a result issued a High Wind Warning for
the entire area. The counties on the western and eastern edges will
be marginal but close enough.
Refer to the fire weather section below for discussion on that.
Monday/Monday night...Colder and little no cloud cover. Forecast
blend caught this nicely and made no changes.
Tuesday/Tuesday night...Again little to no cloud cover with a warmer
trend. Again the forecast blend caught this well and made no changes
to it.
.LONG TERM...(Monday night through Sunday)
Issued at 1235 PM MST Sun Dec 25 2016
Quiet weather is expected through most of the extended period.
Zonal pattern is established by Monday night and this will allow
above normal temperatures in the 50s to return. An upper level
trough will move through the northern plains by Wednesday and kick
a cold front south by Wednesday night. This will be a dry frontal
passage, but should result in a return to near seasonal highs
(upper 30s to mid 40s) for Thursday.
Warmer temperatures then return Friday with SW flow ahead of next
approaching trough. At this time models are showing this splitting
around our region which is generally unfavorable for precipitation.
I did not see strong enough evidence to remove slight chance pops
at this time, but if this is the favored pattern model trends
should be towards dry conditions prevailing through New Years.
There is higher confidence that temperatures would return to
seasonal values next weekend and current blend shows this cooling
trend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1001 AM MST Sun Dec 25 2016
For KGLD...VFR conditions thru the forecast period. Winds becoming
southwest 35 to 52kts thru 00z Monday...then west 20 to 30 kts.
By 06z Monday...west-northwest around 10kts.
For KMCK...VFR conditions thru the forecast period. 6sm in light
rain showers thru 19z. Winds southeast 30 to 35 kts becoming
southwest by 19z 30 to 53kts. By 00z monday...west southwest 15 to
25kts. By 10z monday...northwest around 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ028-029-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...BULLER
LONG TERM...DR
AVIATION...JNHazardous weather outlook, Dec 25, 11:22 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MST SUN DEC 25 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261830-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1122 AM MST SUN DEC 25 2016 /1222 PM CST SUN DEC 25 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
DURING THE LATE MORNING HOURS...WEST TO SOUTHWEST WINDS WILL
INCREASE TO 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. THESE WINDS
COULD CAUSE BLOWING DUST...ESPECIALLY IN LOCATIONS THAT DO NOT GET
VERY MUCH RAIN...AND COULD REDUCE VISIBILITIES TO A MILE OR LESS.
BECAUSE OF THE WINDS AND LOW RELATIVE HUMIDITIES...CRITICAL FIRE
WEATHER CONDITIONS WILL OCCUR ALONG AND SOUTH OF A LINE FROM
TRIBUNE TO RUSSELL SPRINGS TO GOVE. OUTDOOR BURNING IS NOT
ADVISED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 25, 1:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM NON-TSTM WND GST 2 E ARAPAHOE 38.85N 102.13W
12/25/2016 M56 MPH CHEYENNE CO MESONET
&&
JNLocal storm report, Dec 25, 1:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM NON-TSTM WND GST 5 ESE GOVE 38.93N 100.40W
12/25/2016 M60 MPH GOVE KS MESONET
&&
JNLocal storm report, Dec 25, 1:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND GST 12 S SHARON SPRINGS 38.72N 101.75W
12/25/2016 M58 MPH WALLACE KS MESONET
&&
JNLocal storm report, Dec 25, 1:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM NON-TSTM WND GST SEIBERT 39.30N 102.87W
12/25/2016 M58 MPH KIT CARSON CO MESONET
&&
JNLocal storm report, Dec 25, 1:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
139 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND GST 2 ENE COLBY 39.40N 101.01W
12/25/2016 M57 MPH THOMAS KS MESONET
&&
DRSpecial weather statement, Dec 25, 1:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 PM MST Sun Dec 25 2016
COZ090-091-252300-
Yuma County-Kit Carson County-
Including the cities of...Yuma...Wray...Burlington
145 PM MST Sun Dec 25 2016
...Snow squalls possible over portions of northeast Colorado...
Areas across Kit carson and Yuma counties in Colorado could see
snow squalls with white out conditions develop through 400 pm.
Precipitation shifting into these counties may begin as light
rain but quickly change over to moderate snow. 1 to 2 inches of
accumulation is possible...along with strong winds that will
cause hazardous roadway conditions.
JN
High Wind, Dundy
- When
- December 25, 2:00 PM MST to 3:00 PM MST
- Where
- Dundy forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Using high wind reports from surrounding counties as a proxy, wind gusts around 60 MPH also occurred in Dundy county.
High Wind, Hitchcock
- When
- December 25, 4:00 PM CST to 5:00 PM CST
- Where
- Hitchcock forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Sustained wind gusts of 40 MPH or more were reported for atleast an hour across the county.
High Wind, Red Willow
- When
- December 25, 4:15 PM CST to 5:45 PM CST
- Where
- Red Willow forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Reported at the McCook airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670585, 670586, 670587.